Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 10:09 AM MDT for Grant County, Morton County, North Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 10:09 AM MDT (16:09 UTC)
- Expired
- Jul 10, 2011, 11:15 AM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:30 AM MDT | HAIL 2 | 5 Sse Glen Ullin, ND | |
| Jul 10, 10:50 AM MDT | HAIL 1.75 | 5 Sse Glen Ullin, ND | |
| Jul 10, 11:02 AM MDT | HAIL 1 | 10 Se Glen Ullin, ND | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:08 AM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365
WUUS53 KBIS 101609
SVRBIS
NDC037-059-101715-
/O.NEW.KBIS.SV.W.0098.110710T1609Z-110710T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1215 PM CDT/1115 AM MDT/
* AT 1006 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF ALMONT...OR 41 MILES WEST OF BISMARCK...AND
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALMONT...NEW SALEM...JUDSON...SWEET BRIAR LAKE...CROWN BUTTE LAKE
AND ST. ANTHONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4698 10113 4658 10080 4653 10116 4652 10170
4675 10185
TIME...MOT...LOC 1609Z 245DEG 22KT 4661 10158
WIND...HAIL 60MPH 1.00IN
$$
HEINERT2 follow-up statements
145
WWUS53 KBIS 101622
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 AM CDT SUN JUL 10 2011
NDC037-059-101715-
/O.CON.KBIS.SV.W.0098.000000T0000Z-110710T1715Z/
GRANT ND-MORTON ND-
1122 AM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/...
AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF ALMONT...OR 35 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
ALMONT...NEW SALEM...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4665 10087 4658 10119 4656 10166 4675 10185
4698 10113
TIME...MOT...LOC 1622Z 245DEG 22KT 4664 10147
WIND...HAIL 60MPH 1.00IN
$$
HEINERT/AYD694
WWUS53 KBIS 101641
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1141 AM CDT SUN JUL 10 2011
NDC037-059-101715-
/O.CON.KBIS.SV.W.0098.000000T0000Z-110710T1715Z/
GRANT ND-MORTON ND-
1141 AM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/...
AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
SOUTH OF JUDSON...OR 24 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4665 10087 4658 10119 4656 10166 4675 10185
4698 10113
TIME...MOT...LOC 1641Z 245DEG 22KT 4669 10122
WIND...HAIL 60MPH 1.00IN
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:45 AM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 10, 8:45 AM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 945 AM CDT SUN JUL 10 2011 .UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS. && .DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB. HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS UPDATE. && .AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM HW...AVIATION
Hazardous weather outlook, Jul 10, 3:55 AM MDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SUN JUL 10 2011 NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH DAKOTA MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ019>023-025-034>037-042-045>048-050-051-111000- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS SHOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-111000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- 455 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Jul 10, 9:10 AM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1010 AM CDT SUN JUL 10 2011 NDZ033-034-041-042-101615- GRANT-HETTINGER-MORTON-STARK- 910 AM MDT SUN JUL 10 2011 ...SPECIAL WEATHER STATEMENT... AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM... GLEN ULLIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:20 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 55 min |
| Jul 10, 9:58 AM MDT | Severe Thunderstorm Warning | BIS | Stark | 62 min |
| Jul 10, 10:16 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Jul 10, 10:52 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver, Stark | 26 min |
| Jul 10, 11:04 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 37 min |
| Jul 10, 11:09 AM MDT | Areal Flood Advisory | BIS | Grant, Morton | 6 hr |
| Jul 10, 11:16 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 47 min |
| Jul 10, 11:33 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 15 min |
| Jul 10, 11:39 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 31 min |
| Jul 10, 12:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 10, 12:20 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
| Jul 10, 12:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 60 min |
| Jul 10, 12:50 PM MDT | Areal Flood Advisory | BIS | Burleigh, Morton | 4 hr |
| Jul 10, 1:12 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 63 min |
| Jul 10, 1:22 PM MDT | Tornado Warning | BIS | Emmons, Sioux | 23 min |
| Jul 10, 1:23 PM MDT | Areal Flood Advisory | BIS | Grant, Sioux | 4 hr |
| Jul 10, 1:27 PM MDT | Tornado Warning | BIS | Emmons, Logan | 33 min |
| Jul 10, 1:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 30 min |
| Jul 10, 1:51 PM MDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Kidder, Logan, McIntosh, Stutsman | 3 hr |
| Jul 10, 1:51 PM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 54 min |
| Jul 10, 1:57 PM MDT | Tornado Warning | BIS | Logan, McIntosh | 33 min |
| Jul 10, 2:26 PM MDT | Tornado Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 34 min |
| Jul 10, 2:35 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 55 min |
| Jul 10, 2:38 PM MDT | Tornado Warning | BIS | McIntosh | 37 min |
| Jul 10, 2:58 PM MDT | Tornado Warning | BIS | Dickey, LaMoure, McIntosh | 32 min |
| Jul 10, 3:08 PM MDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 6 hr |
| Jul 10, 3:10 PM MDT | Tornado Warning | BIS | Dickey, LaMoure | 35 min |
| Jul 10, 3:29 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 51 min |
| Jul 10, 3:30 PM MDT | Tornado Warning | BIS | Dickey | 30 min |
| Jul 10, 3:36 PM MDT | Tornado Warning | BIS | Dickey | 24 min |
| Jul 10, 4:52 PM MDT | Areal Flood Warning | BIS | Grant, Morton | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.